South Dakota, 2016

Hail in South Dakota, August 9, 2016

August 9, 2016 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed over northeastern Harding County and moved quickly into North Dakota. The storm produced golf ball sized hail east of Ludlow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northeastern Harding County and moved quickly into North Dakota. The storm produced golf ball sized hail east of Ludlow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 4:30 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 4:30 PM MST, 2 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
530 PM MDT TUE AUG 9 2016

.SHORT TERM...(This Evening Through Wednesday Night)
Issued at 123 PM MDT Tue Aug 9 2016

Upper low across Pac NW continues to slide eastward into the
nrn Rockies. Upper flow across the nrn Plains is increasing from the
SW as the upper low approaches with embedded shortwaves across WY.
Surface low now across WY will slide N/NE as it strengthens within
the divergent flow. Southerly flow across wrn SD will strengthen
ahead of the surface low advecting in moist air over cntrl SD.
Dewpoints across SCntrl SD are in the low 70s and are sliding
northwestward into NW SD where dewpoints are currently in the 50s.
SW flow across ne WY will increase with a dryline pushing through
Campbell County and nearing the wrn BH. Satellite/Radar showing
convective activity slowly developing over the last hour or two.
Models continue to show strong instability especially across the BH
and eastward with MLCape in the 2000-3500 J/kg range. Effective bulk
shear of 30-50kt will result in strong to severe storms this
afternoon and evening. Large hail and damaging winds are the main
threats. Cant even rule out a tornado later this evening. Storms are
expected to initiate across portions of ne WY and the BH this
afternoon...then shift east through the evening. Quieter weather is
then expected through the overnight hours into Wed morning.

Surface low pressure will cross the wrn Dakotas Wed morning...then
cntrl SD through the afternoon. Cooler and drier air will push into
the region on the backside of the low. Max temps will reach the
upper 80s across ne WY and nw SD...while temps reaching near 100 are
expected across sw/scntrl SD. Could see isolated storms developing
across western parts of the CWA during the day...but better chances
will be across scntrl SD Wed afternoon/evening ahead of the frontal
boundary. Strong instability along the boundary could bring us
strong to severe storms.

.LONG TERM...(Thursday Through Tuesday)
Issued at 123 PM MDT Tue Aug 9 2016

A long wave trough will slowly cross the northern plains from
Thursday to Saturday creating daily chances of mainly afternoon
and evening thunderstorms through Saturday. Temperatures will be
slightly cooler than average. Upper ridge building over the wrn
CONUS will then build ewd over the forecast area beginning Sunday
into early next week. This will allow hot temps to return along
with limited chances for pcpn.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 529 PM MDT Tue Aug 9 2016

Scattered strong to severe thunderstorms will move across western
South Dakota this evening with strong winds and large hail.
Otherwise, VFR conditions expected through Wednesday afternoon..

&&

.FIRE WEATHER...
Issued At 123 PM MDT Tue Aug 9 2016

A very dry and hot airmass exits over much of northeastern WY
today. Relative humidities will drop to 10 to 15 percent across
much of the northeast WY plains. Winds will become south to
southwest this afternoon, with breezy to windy conditions
expected, especially over Campbell County and western portions of
Crook and Weston Counties. Critical fire weather conditions will
occur by mid afternoon, then will persist into early this evening
before humidities rise and winds decrease. A red flag warning
remains in effect into this evening for Wyoming fire zones
259...297...and 298.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ259-297-298.

&&

SHORT TERM...13
LONG TERM...10
AVIATION...7
FIRE WEATHER...10
Hazardous weather outlook, Aug 9, 5:51 AM MST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
651 AM MDT TUE AUG 9 2016

WYZ054>056-058-071-101300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
NORTHEASTERN CROOK-
651 AM MDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY UNTIL 800 PM THIS
EVENING. A VERY DRY AND HOT AIRMASS WILL SETTLE OVER MUCH OF NORTHEAST
WYOMING THIS AFTERNOON...BEHIND A DEVELOPING DRY LINE AND AHEAD
OF A COLD FRONT TO THE NORTH OF THE AREA. RELATIVE HUMIDITIES WILL
DROP TO 10 TO 15 PERCENT ACROSS MUCH OF THE NORTHEAST WYOMING
PLAINS. WINDS WILL BECOME SOUTH TO SOUTHWEST IN THE AFTERNOON...WITH
BREEZY CONDITIONS EXPECTED...ESPECIALLY OVER CAMPBELL COUNTY AND
WESTERN PORTIONS OF CROOK AND WESTON COUNTIES. CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED BY MID AFTERNOON...THEN PERSISTING
INTO EARLY THIS EVENING BEFORE HUMIDITIES RISE AND WINDS DECREASE.

THERE IS A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS THE
AREA...ESPECIALLY FAR NORTHEAST WYOMING. STRONG WIND GUSTS ARE
POSSIBLE IF ANY STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH SATURDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-
101300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WYOMING BLACK HILLS-
651 AM MDT TUE AUG 9 2016 /751 AM CDT TUE AUG 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH
DAKOTA...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS FROM THE NORTHWEST TO WEST CENTRAL SOUTH
DAKOTA PLAINS...WITH A MARGINAL RISK ACROSS THE REST OF THE AREA.
LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM
SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE ACROSS
NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS THE AREA THROUGH
SATURDAY. THERE IS A MARGINAL RISK FOR SEVERE STORMS ACROSS MOST
OF WESTERN SOUTH DAKOTA ON WEDNESDAY WITH LARGE HAIL AND STRONG
WIND GUSTS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 9, 5:03 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT TUE AUG 9 2016

SDZ072-073-100045-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
603 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
645 PM MDT...

AT 603 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PIEDMONT...OR 12 MILES SOUTHEAST OF STURGIS...MOVING EAST AT 30 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMMERSET...PIEDMONT AND TILFORD.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 38
AND 48.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
WEST CENTRAL SOUTH DAKOTA.

LAT...LON 4420 10341 4432 10348 4446 10301 4422 10294
TIME...MOT...LOC 0003Z 255DEG 26KT 4427 10336

CALDERON
Local storm report, Aug 9, 5:06 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             4 NNW PRINGLE           43.66N 103.63W
08/09/2016  E1.00 INCH       CUSTER             SD   PUBLIC

&&

MCKEMY
Local storm report, Aug 9, 6:18 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             CAMP CROOK              45.55N 103.98W
08/09/2016  E1.50 INCH       HARDING            SD   EMERGENCY MNGR

0715 PM     TSTM WND GST     CAMP CROOK              45.55N 103.98W
08/09/2016  E50 MPH          HARDING            SD   EMERGENCY MNGR

&&

FFF
Local storm report, Aug 9, 6:26 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             3 SSE HARDING           45.36N 103.81W
08/09/2016  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

&&

FFF
Local storm report, Aug 9, 6:37 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
737 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             8 W REVA                45.54N 103.24W
08/09/2016  E1.50 INCH       HARDING            SD   EMERGENCY MNGR

&&

FFF
Local storm report, Aug 9, 6:38 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             6 N CAMP CROOK          45.63N 103.99W
08/09/2016  E1.50 INCH       HARDING            SD   PUBLIC

            RANGED FROM PEA TO PING PONG BALL SIZE. LASTED 15
            MINUTES

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 193 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harding

When
August 9, 6:45 PM MST
Where
Harding County, 6 mi E of Ludlow
Measured
1.75 in hail
Reported by
Public
Coordinates
45.830, -103.255

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653790.